June 16, 2017
Lower levels of 25-hydroxyvitamin D (25OHD) independently predicted statin-related muscle toxicity in a retrospective study of 545 people with HIV infection. Older age and taking statins longer than 24 months independently predicted myalgia in this Italian cohort.
Statins remain the principal anti-lipid agent recommended for people with HIV infection, but as many as 13% of statin-treated patients endure muscle symptoms, including myalgia. Research links vitamin D deficiency to statin-related myalgia in the general population, and low vitamin D is common in people with and without HIV. Researchers in Italy conducted this retrospective cohort study to determine whether low 25OHD is associated with statin-related muscle toxicity in people with HIV infection.
The study involved antiretroviral-treated adults taking 10 mg of rosuvastatin or 20 mg of atorvastatin daily for at least 12 months between 2011 and 2015. They defined muscle toxicity as myalgia, creatine kinase (CK) elevation, or CK elevation and myalgia. The investigators used multivariate logistic regression to identify independent predictors of muscle toxicity.
The study group included 545 patients, 56% taking atorvastatin and 44% rosuvastatin. The group averaged 53.4 years in age, 81% were men, and 91% were white. Participants had taken antiretroviral therapy for an average 4.7 years, CD4 count averaged 549 cells/mm3, and 95% had a viral load below 50 copies/mL.
Muscle toxicity affected 18.3% of study participants, including myalgia in 7.7%, CK elevation in 6.1%, and CK elevation plus myalgia in 4.6%. Muscle toxicity was not significantly more prevalent with atorvastatin than with rosuvastatin (20.7% versus 15.3%, P = 0.082). Sixty-eight of the 100 participants with muscle toxicity stopped their statin for that reason. Rhabdomyolysis developed in no one.
Compared with mean baseline 25OHD levels in people without muscle toxicity (32.1 ng/mL), levels were significantly lower with myalgia (19.4 ng/mL, P = 0.017) or with myalgia and elevated CK (22.8 ng/mL, P = 0.024). Myalgia proved more prevalent in older patients (mean 58.6 versus 52.5 years, P = 0.041) and in patients who took their statin longer (mean 36.7 versus 27.2 months, P = 0.006). Compared with people who had no history of myalgia, those who did had a higher prevalence of statin-related myalgia (69% versus 11%, P = 0.022) or CK elevation and myalgia (44% versus 11%, P = 0.037).
Multivariate logistic regression identified baseline 25OHD below 30 ng/mL as an independent predictor of statin-related myalgia (P = 0.009) and CK elevation with myalgia (P = 0.046) but not CK elevation alone (P = 0.155). History of myalgia also independently predicted statin-related myalgia (P = 0.014) and CK elevation plus myalgia (P = 0.039). Age 60 or older predicted myalgia alone (P = 0.032), as did statin duration longer than 24 months (P = 0.025).
The researchers note that the vitamin D receptor is expressed on skeletal muscle, so muscle pain in statin-treated patients with low vitamin D "could reflect a reversible interaction between vitamin D deficiency and statins on skeletal muscle." If that hypothesis is true, vitamin D2 supplementation could improve or resolve statin-related myalgia. The authors recommend measuring vitamin D in antiretroviral-treated patients with myalgia during statin therapy.
Mark Mascolini writes about HIV infection.
|Low Vitamin D Decreases Impact of Statins in People With HIV|
|What Do Vitamin D Levels at HIV Treatment Initiation Have to Do With CD4 Cell Count Recovery?|
|Why Taking Vitamin D Pills Could Help the Fight Against TB and HIV|
No comments have been made.